Levaquin Antibiotic gastric side effects and yeast infections

by Lisa
(Pennsylvania, USA)

In the mid 1990's I was administered a strong antibiotic to deal with influenza symptoms. It could very well have been Levaquin, but I don't have any documents now as to what it was.

Shortly afterwards, I developed horrendous gastric side-effects. In a panic, I went back to my doctor who then prescribed me a Probiotic. He explained that the antibiotics destroyed the good bacteria in my gut and the probiotic would help with that. The probiotic actually DID help tremendously.

It always confuses me to this day why I wasn't warned about antibiotics destroying my good bacteria in the first place- and the need for a probiotic afterwards. If I hadn't called my doctor about the gastric symptoms, the remainder of my life would have been on a roller coaster of antacids and over the counter drugs to deal with gastric issues instead of getting to the root of the problem.

Since that time I have had periodic yeast infections and symptoms of tendonitis and wrist inflammation during menstruation, so who knows if possibly that particular antibiotic may yet be tied in with further insults to my body's health in those areas over time.

These days I don't go out of my way to ask for an antibiotic any longer. I have found a lot of success with anti viral oregano oil, raw garlic, goldenseal, hydrogen peroxide, lomatium herb, cat's claw herb, and other nutrients that support the immune system.


Joshua Answers:

Hi Lisa.

Let's clear up some confusion.

First off, my confusion: Why were you given antibiotics for influenza symptoms? The flu is a VIRAL infection. Not bacterial. So antibiotics would have NO beneficial effect against a virus, other than a doctor making you feel better because you were given -something-.

As you said, antibiotics wipe out the good bugs along with the bad. And if the good bugs in your gut get wiped out or at least thinned out, that allows bad bugs better access. So things like Candida overgrowth and H pylori infection are FAR more likely to happen, because you have less defense.

See: H Pylori Bacteria

And once those set in, you have to get rid of them, they don't just go away.

LOTS of women (and men) suffer decades long and life long symptoms because doctors generally don't believe in probiotics or the context of how they work in a body and health.

That's why you were never told about the downsides of anti-biotics...because there's not much belief in the medical community that antibiotics are anything other than a miraculous, only-good pill. Such is not the case.

You -shouldn't- go out of your way to ask for antibiotics. They're not the cure all we've been led to believe. Especially when they're given for NON-BACTERIAL infections. It's better to give a placebo than an antibiotic if there's no bacteria involved.

Keep with the probiotics! Which includes good cultured foods like sauerkraut, kombucha, raw milk, etc.

I'm curious since you posted this here, have you taken Levaquin or some other fluroquinolone?

Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

And, comments have a 3,000 character limit so you may have to comment twice.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Subscribe to The Tendonitis Expert Newsletter Today!

For TIPS, TRICKS, and up-to-date Tendonitis information you need!




Don't worry -- your e-mail address is totally secure.

I promise to use it only to send you The Tendonitis Expert Newsletter.

Comments for Levaquin Antibiotic gastric side effects and yeast infections

Average Rating starstarstarstarstar

Click here to add your own comments

Feb 11, 2012
by: Anonymous

Thanks for submitting my comment!- I have no idea or remembrance as to the name of the antibiotic perscribed -I just blindly took what was prescribed without asking questions. It was during a time in my life where I assumed the doctor was always right because he was being paid the "big bucks"

Now I question everything. Yes, I still get yeast infections since then, but only the week before menstruation now. It's funny but I do crave sourkraut at that time too!


Joshua Comments:

More sauerkraut!

That's interesting about the regular timing. I don't know enough about those particular workings to have an opinion. Ask Kerri over at www.Easy-Immune-Health.com

I DO know that you ought to focus on more probiotics and probiotic-rich food. And if you have something like H Pylori, that's something do be dealt with too. You don't particularly sound lke you have H pylori, but if you're gut ecology has been out of whack for a long time, it puts you at risk for everything you do describe.

Feb 13, 2012
Speaking of Side Effects of Levofloxacin
by: Pa L

After taking the first dose of Levofloxacin (750mg) my mouth became severely dry to the point where I could not swallow. I also experienced disorientation. My husband took me to the nearest emergency center as I feared the symptoms would worsen.

On the way to the center I drank water, which seemed to help. My mouth felt like it was full of chalk. I also experienced a burning of my tongue tip and dry lips.

I am sulfite sensitive, and the symptoms were very similar, but the emr doctor said this med does not contain sulfites. I wonder.

Joshua Comments:

Hi Pa.

I'm curious why exactly your doctor thinks that Levofloxacin doesn't contain sulfites?

I just googled (scholar.google.com) and the first thing I found was this: http://www.freepatentsonline.com/EP1745775.html Levofloxacin (a sibling of Levaquin) itself may not contain sulfites, but it looks like the 'delivery system' does.

A lot? No idea. But it's worth looking into if you're extra-sulfite sensitive.

Yet one more reason to steer away from fluoroquinolones.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.